Connect
MJA
MJA

A caution regarding high-dose biotin therapy: misdiagnosis of hyperthyroidism in euthyroid patients

Christina M Trambas, Kenneth A Sikaris and Zhong X Lu
Med J Aust 2016; 205 (4): 192. || doi: 10.5694/mja16.00544
Published online: 15 August 2016

High-dose biotin therapy is finding favour as a promising novel agent in the treatment of multiple sclerosis.1 We feel compelled to alert clinicians to an easily overlooked aspect of biotin therapy that has the potential to cause significant harm: it causes profound interference with immunoassays that are based on streptavidin–biotin technology.2,3 Such assays are widely used in routine laboratories. Depending on the method principle, biotin interference may cause falsely high results (typically in competitive immunoassays) or falsely low results (typically in sandwich immunoassays).4 This interference may produce a pattern of results that closely resembles disease, leading to false diagnoses, inappropriate treatment and risk of complications.

  • Christina M Trambas1
  • Kenneth A Sikaris1
  • Zhong X Lu1,2

  • 1 Melbourne Pathology, Melbourne, VIC
  • 2 Monash University, Melbourne, VIC

Correspondence: Zhong.lu@mps.com.au

Competing interests:

No relevant disclosures.

Author

remove_circle_outline Delete Author
add_circle_outline Add Author

Comment
Do you have any competing interests to declare? *

I/we agree to assign copyright to the Medical Journal of Australia and agree to the Conditions of publication *
I/we agree to the Terms of use of the Medical Journal of Australia *
Email me when people comment on this article

Responses are now closed for this article.